Alert archive / Michigan / Wind Advisories in 2023

Wind Advisory 4, NWS Grand Rapids, MI

December 9, 202323 counties in Michigan

NWS Grand Rapids, MI issued this wind advisory at Dec 9, 2023, 3:04 AM EST for 23 counties in Michigan. It took effect at Dec 9, 2023, 6:00 AM EST. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Dec 9, 2023, 3:04 AM EST (08:04 UTC)
In effect from
Dec 9, 2023, 6:00 AM EST
Expired
Dec 9, 2023, 1:50 PM EST
In force
8 hr
Issued by
NWS Grand Rapids, MI
All 23 counties

Allegan County, MI, Barry County, MI, Calhoun County, MI, Clare County, MI, Clinton County, MI, Eaton County, MI, Gratiot County, MI, Ingham County, MI, Ionia County, MI, Isabella County, MI, Jackson County, MI, Kalamazoo County, MI, Kent County, MI, Lake County, MI, Mason County, MI, Mecosta County, MI, Montcalm County, MI, Muskegon County, MI, Newaygo County, MI, Oceana County, MI, Osceola County, MI, Ottawa County, MI, Van Buren County, MI

The radar

The Grand Rapids radar (KGRR), 27 km from the middle of the area, began a volume at 08:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 8.1 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2023-12-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2023-12-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 420 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
900 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
420 m²/s²
0-3 km storm-relative helicity
432 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

928 
WWUS73 KGRR 090804
NPWGRR

URGENT - WEATHER MESSAGE
National Weather Service Grand Rapids MI
304 AM EST Sat Dec 9 2023

MIZ037>040-043>046-050>052-056>059-064>067-071>074-091615-
/O.NEW.KGRR.WI.Y.0004.231209T1100Z-231209T1900Z/
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
Including the cities of Ludington, Baldwin, Reed City, Clare, 
Hart, Fremont, Big Rapids, Mount Pleasant, Muskegon, Greenville, 
Alma, Grand Haven, Jenison, Grand Rapids, Ionia, St. Johns, 
Holland, Hastings, Charlotte, Lansing, South Haven, Kalamazoo, 
Battle Creek, and Jackson
304 AM EST Sat Dec 9 2023

...WIND ADVISORY IN EFFECT UNTIL 2 PM EST THIS AFTERNOON...

* WHAT...South to southwest winds 15 to 25 mph with gusts up 
  around 45 mph expected.

* WHERE...Portions of central, south central, southwest and west 
  central Michigan.

* WHEN...Until 2 PM EST this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/grr
2 follow-up statements
401 
WWUS73 KGRR 091459
NPWGRR

URGENT - WEATHER MESSAGE
National Weather Service Grand Rapids MI
959 AM EST Sat Dec 9 2023

MIZ037>040-043>046-050>052-056>059-064>067-071>074-091900-
/O.CON.KGRR.WI.Y.0004.000000T0000Z-231209T1900Z/
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
Including the cities of Ludington, Baldwin, Reed City, Clare, 
Hart, Fremont, Big Rapids, Mount Pleasant, Muskegon, Greenville, 
Alma, Grand Haven, Jenison, Grand Rapids, Ionia, St. Johns, 
Holland, Hastings, Charlotte, Lansing, South Haven, Kalamazoo, 
Battle Creek, and Jackson
959 AM EST Sat Dec 9 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 PM EST THIS
AFTERNOON...

* WHAT...Southwest winds 15 to 20 mph with gusts up to 45 mph.

* WHERE...Portions of central, south central, southwest and west 
  central Michigan.

* WHEN...Until 2 PM EST this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/grr
431 
WWUS73 KGRR 091850
NPWGRR

URGENT - WEATHER MESSAGE
National Weather Service Grand Rapids MI
150 PM EST Sat Dec 9 2023

MIZ037>040-043>046-050>052-056>059-064>067-071>074-092000-
/O.CAN.KGRR.WI.Y.0004.000000T0000Z-231209T1900Z/
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
Including the cities of Ludington, Baldwin, Reed City, Clare, 
Hart, Fremont, Big Rapids, Mount Pleasant, Muskegon, Greenville, 
Alma, Grand Haven, Jenison, Grand Rapids, Ionia, St. Johns, 
Holland, Hastings, Charlotte, Lansing, South Haven, Kalamazoo, 
Battle Creek, and Jackson
150 PM EST Sat Dec 9 2023

...WIND ADVISORY IS CANCELLED...

The strongest winds have ended. Any remaining gusty winds will 
continue to decrease through this afternoon. So we have ended
the wind advisory.

$$

For more information from the National Weather Service visit
https://weather.gov/grr

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this wind advisory went out at Dec 9, 3:01 AM EST, 3 minutes earlier.

Area forecast discussion, Dec 9, 3:01 AM EST, 3 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
301 AM EST Sat Dec 9 2023

LATEST UPDATE...
Short Term/Long Term/Marine

.SHORT TERM...(Today through Sunday)
Issued at 301 AM EST Sat Dec 9 2023

There are two sets of impacts that we are focused on in the short
term. These impacts are winds today, and then snow shower potential
focused on very late tonight and on Sunday.

We will be issuing a Wind Advisory for the entire area through mid-
afternoon. Rain showers are now developing over the area as the low
level jet out ahead of the incoming cold front is moving through
right now. The cold front is back across Central IL marked by a
solid line of convective showers and a stark wind shift. We can
expect on and off showers until the frontal passage which will be
between 12 and 18z across just about all of the area. A rumble of
thunder can not be totally ruled out as 925 and 850 mb based LI's
are around 0c.

The bigger feature on concern is the wind immediately along and just
behind the cold frontal passage. The thought all along has been for
some gusty winds with a fairly tight pressure gradient and initial
surge of colder air coming in. The trend has been for stronger winds
with HREF mean wind gusts 40-45 mph and Euro ensemble mean winds 40+
mph. These winds will not last especially long, but will be long
enough and widespread enough to justify issuing a wind advisory for
the entire area.

We should see mainly dry conditions for most of the afternoon behind
the sfc front passage. This is due to the short wave ridging that
builds in behind the initial wave. This will change then this
evening as we see the secondary upper feature, a closed upper low
that will rotate into the area. This will fire up a few rain showers
initially with the wave.

The showers will transition from rain showers being associated
directly with the the low, to more banded lake effect rain and
eventually snow showers late tonight and through Sunday with long
wave troughing/cyclonic flow in place. The set up for lake effect is
marginal at best, with just a chance of some light accumulations on
grassy areas considering the recent warmer weather has warmed up
pavement temps.

The coldest of the air coming in is as low as about -10C for just a
short time centered around the late Sunday time frame. That is
sufficient for lake effect with the delta t's around 15-16C. The
problem is that even lake modified soundings indicate that the dgz
is barely saturated as there is just not that cold of air in the mid
and upper levels to help with the convective heights and saturating
the dgz. This will really limit the potential for any impactful
accumulations, along with sfc temps well into the 30s all day
Sunday.

.LONG TERM...(Sunday night through Friday)
Issued at 301 AM EST Sat Dec 9 2023

Light lake effect snow showers should be winding down Sunday night
into Monday morning as the thermal trough axis moves east and
inversion heights lower below 5 kft.

An upper low swings through SE Canada Tuesday into Wednesday with
troughing extending south into the central Great Lakes but forecast
soundings are dry and the polar jet remains north of the area, so we
will maintain the dry forecast through Thursday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1245 AM EST Sat Dec 9 2023

All of the terminals are starting out in the MVFR category with
ceilings mostly 2-3k ft agl. We are starting to see some 1-2k ft
ceilings showing up at KAZO and KBTL. These lower ceilings will
spread north across the remainder of the terminals over the next
couple of hours, and rain showers will start to develop and move
in. MVFR will be the dominate category, with some IFR ceilings more
likely after sunrise as the front approaches the area.

The IFR will lift to MVFR with the frontal passage. Also, winds
will become quite gusty from the SW, and the showers will end. The
strong winds will be short lived, but will be impactful in that
short period of time with gusts 30-40 knots likely. Conditions
will improve with winds diminishing, and ceilings lifting. We will
see some showers move back in late in this forecast period and
ceilings go down to MVFR as another wave moves in from the west.

&&

.MARINE...
Issued at 301 AM EST Sat Dec 9 2023

We will be hoisting a Gale Warning for the entire nearshore through
early this afternoon for a solid, yet short duration event. We will
be leaving the existing Small Craft Advisory in effect from the end
of the Gale warning at 18z through early Monday morning.

Models have been trending higher with winds near and just behind the
frontal passage today. There is good agreement in multiple sets of
data that the entire nearshore will see 4-6 hours of Gale criteria
being met. It will be going good during the event, and will diminish
a bit fairly quickly later this afternoon. Winds will come up again
with the next wave moving through later this evening and will hold
up through Sunday.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Wind Advisory from 6 AM this morning to 2 PM EST this afternoon
     for MIZ037>040-043>046-050>052-056>059-064>067-071>074.

LM...Gale Warning until 1 PM EST this afternoon for LMZ844>849.

     Small Craft Advisory from 1 PM this afternoon to 7 AM EST Monday
     for LMZ844>849.

&&

SHORT TERM...NJJ
LONG TERM...Ostuno
AVIATION...NJJ
MARINE...NJJ
Hazardous weather outlook, Dec 8, 2:57 PM EST, 12 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
257 PM EST Fri Dec 8 2023

MIZ037>040-043>046-050>052-056>059-064>067-071>074-092000-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
257 PM EST Fri Dec 8 2023

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Lake effect snow showers will be possible Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-092000-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
257 PM EST Fri Dec 8 2023

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...This Afternoon and Tonight

Waves and winds will be hazardous to small craft into tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Small craft conditions are expected to continue through the
weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 9, 3:03 AM ESTGale WarningGRR10 hr
Dec 9, 3:03 AM ESTSmall Craft AdvisoryGRR44 hr

Nearby

Wind Advisories in Michigan, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.